Sunday, October 19, 2008

Tired....

Sigh.... joints and muscles I wasn't even aware I had have been aching for ages. I have been working the night on 6 of the last 9 days. Of course, this is after working the day shift as well. Even Darling got tired of me coming home well after 10pm, but to be honest, on most occasions I chose to stay back... I couldn't leave the ward until I was sure that X's BP was stable and Y was out of pain, and Z had stopped vomiting blood.

I'm not a saint. I did it not for the love of humankind. X is 90 years old and is in absolute suffering with a dozen medical problems that will push him to the grave sooner rather than later. Y had crashed his bike while drunk, killing someone, and Z is a wife-beating drunkard.

Ideally, I should not care less. Yet they are my patients, under my care, in my ward. They are my responsibility. It would be wrong if because of a lack of something on my part, someone should die a little sooner or that someone else spend a sleepless night due to pain.

This is my job. It is my responsibility and it's not a very comfortable one. It's a horrible feeling to come in the morning and realise that someone has had unnecessary pain because the morphine had been prescribed 8 hourly instead of 6 hourly. Lapses do happen, because in spite of everything, I am human, and I'm just an intern. And when they do happen, I am so very very sorry.

_________________________

Ouch, ouch, ouch. Achy muscles suck.

It's also that time of the month.

Since panadine is the strongest painkiller I use, drug-relief is minimal. What I really need is a hot bath and a good foot rub. I shall have to settle for a cold shower.

I've got lots of comments to reply to... thanks to all who took the trouble, your input is appreciated. Will update when less crazy-busy.

Work again tomorrow. Tomorrow's a new day - a new week.

______________

3 and a 1/2 months down... 8 and a 1/2 more...

8 comments:

pissu perera said...

it's official. aunty flow has the worst possible timing. i use (read addicted to) ponstan though there was a time i used cataflam (which was prescribed for something else).

all things are passing and this too will pass angel. and what doesn't kill you can only make you stronger right? hang in there. and good luck!

Lady divine said...

ahhh.... do take care of yourself too Angel.... I know u need to clear up your responsibilities first... I guess it's tougher than we think huh?

*Hugzzz*

oh, panadine doesn't work anymore for me.. it's Ponstan for now.. or Brufen.. and there are times where i take Ponstan and panadol together and this soothes the pain somehow... I know it's bad.. but i really can't help it! menstrual cramps can be one helluva killer!! sigh..

surani said...

Bless you for caring so much about your 'responsibility'

sachithvida said...

I think tomorrow is my sis's last day at internship.
I really don't understand my sis and now I see it is not just her but medicos in general. They curse the fat health minister for not giving the medicine or for not understanding the doctors, they blame the people for not appreciating the service doctors do... However, at the end of the day, they spend sleepless nights and treat the most irksome of patients... I guess the medicos need a pat on their backs once in a while for their work...

Angel, hang on there, there are people who appreciate the work you guys do....

All the Best!!

enTRpy said...

Stumbled upon your blog recently and love it! It's amazing how you keep up with blogging 'cos I know my SO was dead on her feet when she did her internship and "love of humankind" was the last thing on her mind :D.

Angel said...

PP, LD : thanks! I can't take ponstan because I have really bad gastritis. Was actually thinking of sneaking some morphine out of the ward! :)

Surani : (hug)

Sachith : am so jealous of your sis! Thanks for the support!

entrpy : Thanks for the flowers! I totally agree... :)

Jack Point said...

Yes, a less addictive form of morphine is needed. The last time they tried to synthesize some they ended up with heroin....:)

Angel said...

Ah well... diamorphine (heroin) rocks.... and I mean that in an entirely non-positive way. I have an addict in my ward who tried to slice open his neck (pity he missed all the important structures) and now fakes faints/seizures on a daily basis so that the student nurses have to (ahem) lift him onto the bed....